Alert archive / Alabama / Red Flag Warnings in 2015

Red Flag Warning 8, NWS Birmingham, AL

February 18, 201528 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 18, 2015, 9:14 PM CST for 28 counties in Alabama. It took effect at Feb 19, 2015, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2015, 9:14 PM CST (03:14 UTC)
In effect from
Feb 19, 2015, 12:00 PM CST
Expired
Feb 19, 2015, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 28 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WWUS84 KBMX 190314
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
914 PM CST WED FEB 18 2015

ALZ012-013-015-019-021-026-190415-
/O.CAN.KBMX.FW.A.0006.150219T1700Z-150220T0000Z/
LAMAR-FAYETTE-WALKER-CALHOUN-CLEBURNE-ST. CLAIR-
914 PM CST WED FEB 18 2015

...FIRE WEATHER WATCH IS CANCELLED FOR CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE FIRE
WEATHER WATCH. 

IT APPEARS THAT CONDITIONS ON THURSDAY WILL MEET RED FLAG
CONDITIONS AND UPGRADED TO A WARNING.

$$

ALZ022>025-027>050-191600-
/O.UPG.KBMX.FW.A.0006.150219T1700Z-150220T0000Z/
/O.NEW.KBMX.FW.W.0008.150219T1800Z-150220T0000Z/
PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-TALLADEGA-CLAY-RANDOLPH-
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
914 PM CST WED FEB 18 2015

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST THURSDAY FOR
ROUGHLY THE SOUTHERN TWO THIRDS OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 6 PM CST THURSDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WINDS...WILL BE FROM THE NORTHWEST 10 TO 15 MPH WITH GUSTS UP 
  TO 20 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
1 follow-up statement
694 
WWUS84 KBMX 191346
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
746 AM CST THU FEB 19 2015

ALZ022>025-027>050-200000-
/O.CON.KBMX.FW.W.0008.150219T1800Z-150220T0000Z/
PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-TALLADEGA-CLAY-RANDOLPH-
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
746 AM CST THU FEB 19 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR ROUGHLY THE SOUTHERN TWO THIRDS OF CENTRAL
ALABAMA...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING. 

* WINDS...WILL BE FROM THE NORTHWEST AROUND 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...A DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 18, 5:35 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Feb 18, 5:35 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CST WED FEB 18 2015

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

VERY COLD ARCTIC AIR MASS MOVING INTO CENTRAL ALABAMA THIS
AFTERNOON WITH A TIGHT GRADIENT AND NORTHERLY FLOW AROUND IT
ALLOWING FOR BRISK WINDS TO USHER THIS AIR INTO THE AREA. WIND
ADVISORY CONTINUES THROUGH 6PM. WITH WINDS NOT EXPECTED TO RELAX
TONIGHT AND VERY COLD TEMPERATURES EXPECTED AS THE 1033-35MB
RIDGE SLIDES INTO THE CENTRAL U.S. READINGS ARE EXPECTED TO
PLUMMET INTO THE SINGLE DIGITS AND TEENS ACROSS THE AREA. THUS...
A HARD FREEZE WARNING REMAINS IN EFFECT FOR TONIGHT ALONG WITH A
WIND CHILL ADVISORY ACROSS THE NORTH FOR SOME NEGATIVE VALUES
EXPECTED.

ANOTHER VERY COLD NIGHT IS EXPECTED FOR THURSDAY NIGHT AS THE
RIDGE SLIDES INTO THE EASTERN U.S. TEMPERATURES SHOULD NOT BE AS
BRUTAL THOUGH WITH MID TEENS TO LOWER 20S EXPECTED.

ON FRIDAY...THE RIDGE PUSHES FURTHER EAST WITH RETURN FLOW
EXPECTED ACROSS THE AREA. PRECIP CHANCES WILL RETURN BRINGING US
BACK INTO A WET PATTERN. OUR UNCERTAINTY IS THAT WE WILL HAVE TO
OVERCOME SOME VERY DRY AIR FOR THINGS TO PRECIPITATE ALL THE WAY
TO THE GROUND. WE HAVE SOME WINTRY MIX MENTIONED ACROSS THE FAR
NORTHWEST EARLY ON FOR FRI STARTING AS SNOW BUT NOT MUCH
ACCUMULATION IS ANTICIPATED DUE TO THE LIMITED MOISTURE INITIALLY.
(GENERALLY NORTH OF A MILLPORT TO JASPER LINE) AS WE MOVE INTO THE
MID MORNING MODELS ARE LEANING TOWARD WARMING OF THE COLUMN AS
MOISTURE INCREASES SLOWLY ACROSS THE NORTH. SO MORE OF A MIXED BAG
IS SUGGESTED ACROSS THE FAR NORTHERN TIER OF COUNTIES...MAINLY
NORTH OF BHM METRO AREA. AS WE MOVE INTO THE AFTERNOON...MOISTURE
SHOULD INCREASE ENOUGH FOR THE I20 CORRIDOR...WITH DAYTIME HIGHS
GENERALLY FROM THE MID 30S NORTH TO THE UPPER 40S SOUTH. BIGGEST
UNCERTAINTY IS MOISTURE RETURN EARLY ON. LEANING AWAY FROM NAM AS
IT LOOKS TOO DRY.

MOVING INTO FRIDAY NIGHT...COLUMN CONTINUES TO WARM ALOFT. SO THE
WEATHER QUESTION IS RAIN OR FREEZING RAIN. AS WARM AIR RETURN
CONTINUES...REALLY THINK THAT OUR LOWS WILL BE IN THE EVENING WITH
SLOWLY WARMING READINGS AS WE PROGRESS AFTER MIDNIGHT. HAVE ONLY
RAIN MENTIONED EXCEPT FOR THE NORTHEAST AND EAST CENTRAL AREAS
WHERE WE MAINLY HAVE OUR HIGHER ELEVATIONS INCLUDED WHERE WE HAVE
LOWS IN THE LOWER 30S. MAIN UNCERTAINTY IS NOT MOISTURE BUT
THINKING THAT FREEZING RAIN WILL BE A SMALL WINDOW BEFORE
TEMPERATURES WARM ABOVE FREEZING THEN ALL A COLD RAIN. BECAUSE OF
THE TIMING UNCERTAINTY OF THE LOWS HAVE INCLUDED A SMALL MENTION
FROM 12-15Z ON SATURDAY BUT MORE CONFIDENT WITH FRIDAY EVENING.
THINK BY SATURDAY MORNING WE SHOULD BE ALL RAIN AND WARMING
STEADILY.

AS BOUNDARY MOVES ACROSS OVER THE WEEKEND THINK THAT WE WILL WARM
ENOUGH ACROSS THE SOUTH FOR A FEW THUNDERSTORMS TO BE POSSIBLE
SATURDAY INTO SUNDAY WITH DEW POINTS WARMING INTO THE 50S.

ANOTHER COOL DOWN IS EXPECTED FOR THE FIRST HALF OF NEXT WEEK
BEHIND THIS WEEKEND SYSTEM. RAIN LINGERS SOME FOR MONDAY WITH
THINGS DRYING OUT BY NEXT TUESDAY INTO WEDNESDAY.

08/MK

&&

.AVIATION...
00Z TAF DISCUSSION.

VFR CONDIITONS ARE EXPECTED THROUGH THE NEXT 24 HOURS. ONLY SOME
SCT CLOUDS EXPECTED AT 4-6KFT. NORTHWEST WINDS MAY REMAIN GUSTY
THIS EVENING BEFORE WEAKENING INTO THE 5 TO 10 KNOT RANGE.

87/GRANTHAM

&&

.CLIMATE...

WITH THE ARCTIC AIR EXPECTED IN TONIGHT INTO THURSDAY...FORECAST
TEMPS FOR THURSDAY (FEB 19TH) ARE NEAR DAILY RECORD LOWS AND LOW
MAXIMUMS. HERE IS A LOOK AT THE CURRENT RECORDS FOR FEB 19TH:

LOCATION            RECORD LOW      RECORD LOW MAX
-----------         ----------      --------------
BIRMINGHAM           12 (1958)         36 (1936)
MONTGOMERY           18 (1958)         43 (1936)
TUSCALOOSA           14 (1958)         39 (1959)
ANNISTON              9 (1905)         37 (1958)

08/MK

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM CST THURSDAY
FOR ALL OF CENTRAL ALABAMA.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...
BULLOCK...CALHOUN...CHAMBERS...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...FAYETTE...GREENE...HALE...JEFFERSON...
LAMAR...LEE...LOWNDES...MACON...MARENGO...MONTGOMERY...PERRY...
PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...
SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALL OF CENTRAL
ALABAMA.

WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CST THURSDAY
FOR THE FOLLOWING COUNTIES: BLOUNT...CALHOUN...CHEROKEE...CLAY...
CLEBURNE...ETOWAH...FAYETTE...JEFFERSON...LAMAR...MARION...
RANDOLPH...SHELBY...ST. CLAIR...TALLADEGA...WALKER...WINSTON.

&&
Hazardous weather outlook, Feb 18, 7:15 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMATTING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CST WED FEB 18 2015

ALZ011>015-017>050-200415-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
715 PM CST WED FEB 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

LOW TEMPERATURES TONIGHT WILL RANGE FROM THE SINGLE DIGITS NORTH OF
BIRMINGHAM TO NEAR 20 DEGREES FROM MONTGOMERY SOUTHWARD. WIND
CHILLS VALUES WILL RANGE FROM ZERO TO MINUS 5 DEGREES ALONG AND
NORTH OF A LINE FROM WEDOWEE...TO ALABASTER...TO FAYETTE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A HIGH FIRE DANGER WILL BE POSSIBLE THURSDAY AFTERNOON ACROSS
CENTRAL ALABAMA. OUTDOOR BURNING IS DISCOURAGED.

WITH THE COLD AIR MASS STILL IN PLACE...MIDDLE TEENS WILL BE
POSSIBLE AGAIN ON FRIDAY MORNING ACROSS THE NORTHEAST.

A WINTRY MIX OF PRECIPITATION WITH SNOW AND SLEET CHANGING OVER TO
FREEZING RAIN AND RAIN DURING THE DAY WILL BE POSSIBLE ACROSS THE
NORTHERN HALF OF CENTRAL ALABAMA ON FRIDAY DURING THE DAY AND FOR
THE NORTHEAST PORTIONS LATE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT MAY BE NEEDED ON FRIDAY.

Nearby

Red Flag Warnings in Alabama, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.